Ohio, 2004

Winter Storm in Ohio, January 25 to 26, 2004

January 25 to 26, 2004 · NWS CLE · 9 events in 9 counties and zones

Low pressure over the southern plains moved northeast across Ohio. Snow associated with this low spread into northern Ohio during the evening hours of the 26th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure over the southern plains moved northeast across Ohio. Snow associated with this low spread into northern Ohio during the evening hours of the 26th. Light freezing rain began to mix with the snow during the early morning hours of the 27th. This light mixture continued through the middle part of the day. Snow accumulations through noon on the 27th ranged from 3 to 5 inches with the greatest amounts along and just south of U.S. Route 30. The precipitation intensified during the late afternoon hours with moderate to heavy freezing rain falling for around 90 minutes. Some sleet was also reported during this period. Ice accumulations of up to one half inch resulted from this period of heavy precipitation. This created extremely treacherous driving conditions and resulted in hundreds of accidents. Many downed power lines were also reported. The freezing rain diminished in intensity during the evening hours and finally ended just before midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 25, 2:24 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Jan 25, 2:24 PM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
224 PM EST SUN JAN 25 2004

APPRS MODELS HAV SETTLED ON SOL...FOR AT LEAST THE FIRST 36 HRS OF
PD.  PRECIP ALREADY MOVG INTO SWRN OH AND WL SPREAD ACRS SW 1/2 OF
FA THIS EVE AND OVER RMNDR LATER TGNT.  GFS CONTS TO BE A LTTL
SLOWER AND COLDER THAN ETA BUT ALSO HAS BEEN MOST CONSISTENT.  GIVEN
MODEL SOUNDGS WL SEEALL SN OVRNTG WITH 3 TO 5 INCHES ACRS THE
HIGHLANDS.  LESSER AMNTS N.  WARM TONGUE OF AIR WORKS ITS WAY IN
TMRW WITH SLEET PSBL TMRW AM AND SUM FZRA LIKELY IN AFT..ESP SRN
AREAS.  THINK IT WL BE TOUGH FOR TEMPS TO CLIMB ABV FREEZING.  DO
EXPCT PRECIP INTENSITY TO DMNSH TMRW AFT INTO MON EVE.  SOUNDGS
SUPPORT MIXED PRECIP AND WL WORD FOR MAINLY LGT FZRA OR IP.  MORE
TROUBLES ON TUE.  HV TO GO WITH GFS GIVEN IT/S RECENT BETTER
PERFORMANCE.  MOST AREAS COULD SEE SEVERAL INCHES OF SN DURG DAY.
MAY EVENTUALLY NEED MORE HEADLINES BUT WL HOLD OFF FOR NOW TO AVOID
CAUSING CONFUSION.

WARMING TEMPS TGNT WITH COOLER FWC PREFERRED LATER PDS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WX ADVISORY TGNT AND MON FOR ALL ZNS BUT OHZ014-099.
PA...NONE.

&&

KUBINA
Hazardous weather outlook, Jan 25, 5:50 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
550 AM EST SUN JAN 25 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-251300-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
550 AM EST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY...

A WINTER STORM WILL AFFECT THE AREA FROM THE SOUTHWEST BEGINNING
LATE THIS AFTERNOON AND CONTINUING TONIGHT.  SNOW WILL SPREAD ACROSS
THE AREA LATE THIS AFTERNOON THROUGH TONIGHT.  THERE IS A POTENTIAL
OF UP TO 6 INCHES OF SNOW FROM ROUGHLY FINDLAY TO MANSFIELD WITH
LESSER AMOUNTS TO THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...

THE SNOW WILL TURN TO A MIXTURE OF SLEET AND FREEZING RAIN ACROSS
MUCH OF THE AREA MONDAY.  THIS MIXTURE COULD CONTINUE INTO MONDAY
NIGHT BEFORE ENDING.  A SIGNIFICANT ACCUMULATION OF ICE IS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Ashland

When
January 25, 6:00 PM EST to January 26, 11:00 PM EST
Where
Ashland forecast zone
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
January 25, 6:00 PM EST to January 26, 11:00 PM EST
Where
Crawford forecast zone
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
40.851, -82.920 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
January 25, 6:00 PM EST to January 26, 11:00 PM EST
Where
Hancock forecast zone
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

Winter Storm, Holmes

When
January 25, 6:00 PM EST to January 26, 11:00 PM EST
Where
Holmes forecast zone
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
40.561, -81.929 (the zone’s center; the record gives no point)

Winter Storm, Knox

When
January 25, 6:00 PM EST to January 26, 11:00 PM EST
Where
Knox forecast zone
Property damage
$350,000
Reported by
TRAINED SPOTTER
Coordinates
40.399, -82.421 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
January 25, 6:00 PM EST to January 26, 11:00 PM EST
Where
Marion forecast zone
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
40.587, -83.161 (the zone’s center; the record gives no point)

Winter Storm, Morrow

When
January 25, 6:00 PM EST to January 26, 11:00 PM EST
Where
Morrow forecast zone
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
40.524, -82.794 (the zone’s center; the record gives no point)

Winter Storm, Richland

When
January 25, 6:00 PM EST to January 26, 11:00 PM EST
Where
Richland forecast zone
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

Winter Storm, Wyandot

When
January 25, 6:00 PM EST to January 26, 11:00 PM EST
Where
Wyandot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.842, -83.304 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386377, 5386378, 5386379, 5386380, 5386381, 5386382, 5386383, 5386384, 5386385.